HCPLive

Stopping Aspirin Therapy after Peptic Ulcer Bleeding Increases Risk of Acute Cardiovascular Complications

 
stopping low-dose aspirin after GI bleeding increases cardiovascular riskMONDAY, Feb. 4 (HealthDay News) -- Patients with cardiovascular disease who discontinue low-dose aspirin therapy after peptic ulcer bleeding have a seven-fold higher risk of death or acute cardiovascular event, according to research published in the January issue of Clinical Gastroenterology and Hepatology.

Maryam Derogar, of the Karolinska Institutet in Stockholm, and colleagues conducted a retrospective cohort study using data from 621 patients who had been admitted due to upper gastrointestinal bleeding. The authors sought to determine how patient mortality and acute cardiovascular events are affected when patients discontinue low-dose aspirin therapy after peptic ulcer bleeding.

The researchers found that, in total, 118 patients among those admitted for upper gastrointestinal bleeding were taking low-dose aspirin therapy. Of these, 40 percent discontinued aspirin therapy after peptic ulcer bleeding. During a median of two years of follow-up, 37 percent of all patients who had been taking low-dose aspirin prior to gastrointestinal bleeding died or experienced an acute cardiovascular event. After adjusting for potential confounders, the risk of death or acute cardiovascular event was 6.9-fold higher for those who discontinued low-dose aspirin therapy, compared with those patients who continued aspirin therapy within the first six months after peptic ulcer bleeding.

"In conclusion, in patients with cardiovascular comorbidities who are treated for peptic ulcer bleeding, aspirin therapy should not be discontinued at the time of discharge from hospital," the authors write.
 

Abstract
Full Text

Copyright © 2013 HealthDay. All rights reserved.
 
 

Most Popular

Recommended Reading

The combination antibiotic Avycaz (ceftazidime-avibactam) has been approved by the US Food and Drug Administration to treat adults with complicated infections of the intra-abdominal area or urinary tract, including the kidneys.
Treating patients with migraines and psychiatric comorbidities can require a delicate balancing act of medications and other forms of therapy.
In many cases helping patients manage their migraine headaches can prove to be enough of a challenge. Adding psychiatric conditions to the diagnosis can further complicate the treatment process for doctors.
Patients with exocrine pancreatic insufficiency treated with pancreatin for up to one year experienced improvements in gastrointestinal symptoms and reduction in the severity of their recurrent pain.
$vAR$